Strong Wind, Indian Wells Vly
- When
- May 28, 7:13 AM PST to 10:13 PM PST
- Where
- Indian Wells Vly forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Gusty northwest wind swept into Interior Central California on the morning of the 28th. Rather strong west wind occurred in all of the Kern County mountains and deserts (gusts to 65 KTS).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
Gusty northwest wind swept into Interior Central California on the morning of the 28th. Rather strong west wind occurred in all of the Kern County mountains and deserts (gusts to 65 KTS). Additionally, gusty wind from the northwest occurred in the Central and Southern San Joaquin Valley where winds reached close to 30 knots in several locations during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at May 28, 4:30 AM PST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HANFORD CA
530 AM PDT FRI MAY 28 2004
.UPDATE...HAVE ISSUED TWO ZONE/GRID UPDATES THIS MORNING AS RAIN HAS
MOVED MUCH FURTHER SOUTH THAN PREVIOUSLY THOUGHT. CURRENT RAIN LINE
IS FROM MENDOTA TO SHAVER LAKE.
.SHORT TERM...LATE SEASON SYSTEM CONTINUES TO APPROACH THE FORECAST
AREA FROM THE NORTHWEST. AS OF 230 AM, RADAR SHOWS THE LEADING
EDGE OF THE LIGHT RAIN APPROACHING THE STANISLAUS/MERCED
COUNTY LINE WITH SOME ADDITIONAL PRECIPITATION OVER WESTERN
PARTS OF YOSEMITE PARK. OVER THE NEXT SEVERAL HOURS, THIS AREA OF
RAIN SHOULD SPREAD SLOWLY SOUTHEAST. SEEMINGLY THE ONLY TRICK TO THE
FORECAST THIS MORNING IS WHERE TO DRAW THE LINE IN THE SAND ON
SOUTHERN EXTENT OF THE RAIN THREAT. CURRENT GRIDS HAVE THE LINE DRAWN
AT THE STANISLAUS COUNTY LINE, EXTENDING DOWN THE SIERRA TO AROUND
THE TULARE COUNTY LINE. BASED ON RADAR TRENDS, WILL HAVE TO
RETREAT THE LINE SOUTH TO SOUTHERN MERCED COUNTY AND SEE IF THIS
HOLDS. THINGS GET A LITTLE LESS TRICKY LATER TODAY AS MODELS ARE IN
GOOD AGREEMENT IN DRIVING THE TROUGH AXIS EAST OF THE SIERRA THIS
AFTERNOON, THUS ANY PRECIPITATION THREAT WILL BE OVER. IT WILL BE
NOTICEABLY COOLER IN THE WAKE OF TODAYS SYSTEM WITH HEIGHTS FALLING
AROUND 60 METERS AND PROGGED 850 MB TEMPERATURES LOWERING AROUND 10
CELSIUS. WINDS SO FAR HAVENT BEEN THAT STRONG, HOWEVER LATEST MOS
GUIDANCE STILL SUGGESTS LOWER END WIND ADVISORY CONDITIONS WILL BE
MET LATER TODAY OVER THE KERN COUNTY MOUNTAINS AND DESERTS. CURRENT
WIND ADVISORY LOOKS GOOD. ALL IN ALL, LITTLE CHANGES WILL BE MADE TO
THE FORECAST PACKAGE. THE BIG WARM UP WILL COMMENCE ON SATURDAY WITH
RAPIDLY RISING HEIGHTS AND WARMING LOWER LEVEL TEMPERATURES. SHOULD
SEE THE 90S BY SUNDAY AT MANY LOCATIONS.
.LONG TERM...FOR MEMORIAL DAY THROUGH THURSDAY...MEDIUM RANGE PROGS
CONTINUE TO BE IN FAIRLY GOOD AGREEMENT AT STRENGTHENING THE UPPER
RIDGE OVER THE WESTERN CONUS ON MEMORIAL DAY. THIS WILL RESULT IN
CONTINUED WARMING FOR THE CENTRAL CA INTERIOR WITH TEMPERATURES
RISING TO SEVERAL DEG F ABOVE NORMAL. THE RIDGE FLATTENS A BIT ON
TUESDAY...BUT WITH A STRONG INVERTED SURFACE THERMAL TROUGH IN PLACE
ACROSS OUR AREA...AND NO SIGNS OF ANY MOISTURE...DON/T EXPECT MUCH
CHANGE IN DIURNAL TEMPERATURES. WITH THE EXCEPTION OF THE
ECMWF...THE EXTENDED PROGS FORECAST A DEEPENING TROUGH NEAR 145W
RESULTING BY THURSDAY RESULTING IN THE RIDGE AMPLIFYING OVER CA
TOWARD THE END OF THE WEEK. AT THIS TIME...WILL LEVEL OFF DIURNAL
TEMPERATURES...BUT IF THE MODELS CONTINUE TO TREND TOWARD STRONGER
RIDGING ON THURSDAY...TEMPERATURES MAY NEED TO BE TRENDED UPWARD A
BIT MORE.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR THE KERN COUNTY
MOUNTAINS AND DESERTS FROM 6 AM
FRIDAY MORNING TO 6 PM FRIDAY.
&&
DUDLEY/DSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 533 AM PDT FRI MAY 28 2004 CAZ089>092-291300- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 533 AM PDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY NORTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING AT 10 TO 20 MPH...WITH GUSTS TO AROUND 35 MPH ALONG THE WEST SIDE. WINDS WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ095-098-099-291300- KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 533 AM PDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS... THE INDIAN WELLS VALLEY AND THE SOUTHEASTERN KERN COUNTY DESERT. .DAY ONE...TODAY WINDS OVER THE KERN COUNTY MOUNTAINS AND DESERTS WILL INCREASE TO WEST AT 20 TO 35 MPH...WITH GUSTS TO 55 MPH THROUGH AND BELOW THE PASSES AND CANYONS. WINDS WILL DECREASE TO 15 TO 25 MPH...WITH GUSTS TO AROUND 40 MPH...AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ093-094-096-097-291300- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS- 533 AM PDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS AND HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. DS
3 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393536, 5393537, 5393535.